PMRGCAuk

Heartburn and prednisone

In the last week or so I’ve gotten heartburn/acid reflux, I guess from the prednisone. I’ve been on 40 mg,( for a week on 45, 47.5 for recent symptoms), but never had a problem with the pred. I take the whole dose after breakfast.

I also recently started low-dose iron biscinglinate alternate days for anemia.

The weird thing is I don’t get the heartburn until a few hours after supper and/or the next morning before breakfast.

Taking DGL licorice has been suggested. Has anyone tried this? I took Tums a few times but don’t know if this is a good to do.

Thanks in advance for your replies.

22 Replies
oldestnewest

I think there’s a contraindication with Licorice and steroids.

1 like
Reply

“Don't eat liquorice while taking prednisolone, however, as this can increase the amount of the medicine in your body.”

nhs.uk/conditions/steroid-t...

2 likes
Reply

I knew there was a reason I gave liquorice up. I think it effects ACE inhibitors for high BP too.

Mstiles- gastric resistant pred?

1 like
Reply

Thank you, yes I might try that if this continues.

Reply

Ugh! I didn't know that! My daughter just bought me some of the good stuff from a country store in Vermont. I don't know if I can resist :)

1 like
Reply

I recall on my higher doses of pred that I simply could not bear to be hungry. The hunger would rapidly turn to ‘indigestion’ and very soon to pain. I tried gaviscon, but eventually realised that putting food into my empty tum was the solution. Hence I always have some snacks by my bed as middle of the night will be when I feel it now. A yogurt or a cereal bar, just to give those digestives juices something to work on, rather than working on my stomach!

And I now have gastric resistant pred which has almost completely eradicated the reflux/ indigestion.

4 likes
Reply

Sorry - licorice and pred don't mix well, it can exaccerbate problems.

patient.info/forums/discuss...

Are you also on a PPI (proton pump inhibitor) or ranatidine (does the same job, different mechanism). Most doctors hand them out automatically to patients on pred.

1 like
Reply

Thanks for the info on licorice b no I’m not on any of those other drugs Think I’ll try the Greek yogurt

I’m wondering why I don’t have any issues until after dinner or the next morning if I take the pred after breakfast. Seems like it wouldn’t take that long to get to my stomach!

One of the many mysteries of pred

Reply

‘A few hours after supper’.....have you gone to bed and laid down by then?

Reply

Hmmmmm, there is a lot of conflicting information on Google about Liquorice and Prednisone...

University of Maryland Medical Centre - (Corticosteroids -- Liquorice may increase the effects of corticosteroid medications. You should consult with your doctor before using Liquorice with any corticosteroids.

Livestrong.com - Herb-Drug Interactions - Both whole licorice and deglycyrrhizinated licorice interfere with many other medications, including diuretics, diabetes drugs, MAO inhibitors and corticosteroids. There is an increased risk of bleeding associated with the conjunctive use of licorice and pain relievers, high-blood pressure and blood-thinning medications and drugs used to treat heart conditions, such as digoxin, amiodarone and erythromycin.

1 like
Reply

Not good. Thanks mamici.

1 like
Reply

No... it kind of freaked me out! It's liquorice! Who woulda thunk?

Sorry, I had not read all the other comments before I posted that, so it looks like you had ben forwarded anyway.

Reply

I love liquorice 😣 but I read about not eating it on this fab forum. Also read about eating a few prunes each day which I do now.

2 likes
Reply

Yes I also suffer from indigestion and reflux. And like you it comes on a few hours after a main meal. Particularly if I have a heavy meal like chilli or a big Sunday roast. I’m in UK,

Since PMR (2 years now in May) I do now eat a lot healthier, not that I didn’t before, but I have cut down on carbs and sweet things, which I find really helps with indigestion.

I take omeprazole with pred am . And have done from the beginning, My GP sent me for a endoscopy recently and all was fine. They did suggest I change from omeprazole to another type, but as I’m down to 4.5 mg of pred maybe I’ll ask for the coated ones.

I guess this is all part of PMR add ons. I do hope you get some relief soon as i know how uncomfortable this can be.

It’s good to know we are not alone in this x

Good luck

Carole

1 like
Reply

Thanks Carol. I’m in the US and my rheumy didn’t suggest a drug but this is a new symptom. I’ll ask him, reluctant to add another RX though.

1 like
Reply

One side effect of prednisone is heartburn and I take a Zantac at 3:00 pm everyday and it works. Also, you should not eat garlic when on prednisone, it really increases the heartburn (I Know from experience). If you Google "foods to avoid" while on prednisone, it will give you a list.

2 likes
Reply

Oh dear - I know quite a few who swear by garlic as part of their anti-inflammatory diet! Honestly - you can't be prescriptive - we are all very different in how we deal with pred and its side effects.

2 likes
Reply

Not that I ever had heartburn, but when prescribed prednisone, was also given Omeprazole to prevent stomach ulcers and heartburn.

I adore garlic - and ginger in my cooking. Never had a problem with these either.

1 like
Reply

I was prescribed Omeprazole to take at the same time as my Pred, to prevent tummy/indegestion problems... but remember not to take Tumeric when taking Omeprazole... they do not play nicely together

1 like
Reply

I also suffer from heartburn and find that drinking tea can make it worse,and l cannot eat as much fruit as l would like to . I try to have a healthy diet but often have to resort to eating cream crackers or biscuits between meals so that my stomach does not get too empty.

Reply

I guess keeping something in the stomach is key. It must be working for a lot longer than I realize!

Reply

I agree with PMRpro that we are all 'different' with our side effects and how e deal with them but I have always found that eating small and 'often' (within reason) - regardless of PPI dose or when I have taken Pred - helps to keep my stomach 'acid free' - and that hunger or an empty stomach only induces it ...

1 like
Reply

You may also like...